Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 85, NWS Wichita, KS

May 7, 2019Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2019, 7:35 PM CDT for Elk County, Greenwood County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 7:35 PM CDT (00:35 UTC)
Expired
May 7, 2019, 8:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:31 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS53 KICT 080035
SVRICT
KSC049-073-080130-
/O.NEW.KICT.SV.W.0085.190508T0035Z-190508T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
735 PM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elk County in southeastern Kansas...
  Southern Greenwood County in southeastern Kansas...

* Until 830 PM CDT.

* At 735 PM CDT, a severe thunderstorm was located near Severy, or 11
  miles south of Eureka, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eureka, Severy, Fall River, Climax, Fall River Lake, Eureka
  Airport, Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3744 9645 3771 9649 3794 9622 3762 9597
TIME...MOT...LOC 0035Z 226DEG 12KT 3766 9630 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
1 follow-up statement
114 
WWUS53 KICT 080049
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
749 PM CDT Tue May 7 2019

KSC049-080059-
/O.CAN.KICT.SV.W.0085.000000T0000Z-190508T0130Z/
Elk KS-
749 PM CDT Tue May 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.

LAT...LON 3761 9635 3770 9639 3794 9622 3762 9598
      3761 9599 3760 9602
TIME...MOT...LOC 0049Z 220DEG 12KT 3768 9625 

$$

KSC073-080130-
/O.CON.KICT.SV.W.0085.000000T0000Z-190508T0130Z/
Greenwood KS-
749 PM CDT Tue May 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN GREENWOOD COUNTY...

At 749 PM CDT, a severe thunderstorm was located near Severy, or 10
miles south of Eureka, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eureka, Severy, Fall River, Climax, Fall River Lake and Fall River
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3761 9635 3770 9639 3794 9622 3762 9598
      3761 9599 3760 9602
TIME...MOT...LOC 0049Z 220DEG 12KT 3768 9625 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:18 PM CDT, 17 minutes earlier.

Area forecast discussion, May 7, 7:18 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
718 PM CDT Tue May 7 2019

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Tue May 7 2019

A very active weather pattern for the short term as a stalled
frontal system is draped over the region.  Current satellite shows
most of Southern Kansas covered in low clouds which will hinder the
recovery today as far as temperatures.  The extent of the cloud
cover will also make it more difficult to produce the wide spread
thunderstorm activity.  Southwest Kansas is the most unstable with
some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km
Bulk shear slowly ramp up during the day today which does raise the
specter of severe thunderstorms again for much of the CWA.  The main
hindrance for severe weather today will again be the cloud cover and
how worked over the atmosphere is at the moment due to two straight
days of thunderstorm activity. This has handicapped the lapse rates
in the 5-6 deg/km range.  This is not good for wide spread severe.
On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and
0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This
is more favorable for severe weather but not great either. Moisture
transport is excellent and will provide ample fuel to any
thunderstorm activity that is expected occur. Main threats at this
afternoon and overnight will be quarter to half dollar sized hail
and 60-70 mph winds.  The tornado threat does not look great but low
level shear is good so a few tornados are possible. With the
moisture transport looking very good for this afternoon and evening
there is a strong chance for persistent heavy rain throughout the
evening (see more in Hydro section).

Wednesday, this frontal system will be slowly moving through the CWA
which will keep the weather very unsettled.  Showers and
thunderstorms, some of them severe will continue to be likely
through Wednesday afternoon and evening.  Unlike today, Wednesday
the moisture transport will be significantly less with the bulk of
the good moisture transport shunted off to the East in Missouri and
Arkansas.  MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km
shear expected to be in the 35-40kt range with an orientation nearly
parallel to the front.  While these parameters are often decent for
thunderstorm activity with some severe, the lapse rates are a paltry
3-5 deg/Km. Considering cloud cover will likely be extensive making
recovery difficult, the severe weather threat looks to decrease some
during the day.  Heavy rain threat also looks to diminish as well
but the atmosphere looks to remain unsettled enough to keep wide
spread showers and thunderstorms.  The main variable for Wednesday
will be the cloud cover and how the thunderstorm activity tonight
evolves.  If the sun comes out Wednesday afternoon, the chances for
severe thunderstorms will go up significantly.

Thursday the front will have moved through and high pressure will be
coming into the region.  Northerly flow and CAA will take full
control.  This will start to shut down the showers and thunderstorms
and push them off to the east.  Temperatures will come down below
normal for a couple of days

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 229 PM CDT Tue May 7 2019

A much calmer weather pattern will dominate the region extended
range through the weekend.  Temperatures will be near or a little
below normal.  Rain chances will be much lower with Saturday looking
to be the only day of the Weekend with any significant chance for
showers and thunderstorms.  Severe weather does not look likely for
Saturday at this time.  Southerly flow does not look to return to
the region until Sunday and into Monday.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 718 PM CDT Tue May 7 2019

At 00Z, a stationary front was situated from Srn MO, across SE KS,
to the TX Panhandle. along & SE of the front, clusters of (+)TSRA
continue from SC KS to the TX Panhandle. Areas outside of (+)TSRA
were VFR. Well to the NW of the front IFR/LIFR cigs shrouded KSLN,
KRSL & KGBD & where areas of RA, along with a few embedded TSRA,
continued to cross these areas. No doubt, where RA occurs IFR
vsbys are likely. Very little, if any, improvement is anticipated
thru tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  74  45  54 /  90  50  50  10
Hutchinson      59  71  43  53 /  90  60  40  10
Newton          59  72  42  52 /  90  60  50  10
ElDorado        60  74  45  53 /  90  60  60  10
Winfield-KWLD   60  75  47  56 /  90  50  50  10
Russell         53  66  39  53 /  90  60  40  20
Great Bend      54  67  40  52 /  80  50  40  20
Salina          58  69  42  54 /  90  60  50  10
McPherson       59  70  42  53 /  90  60  50  10
Coffeyville     63  76  53  59 /  90  80  60  10
Chanute         63  75  50  57 /  90  60  70  20
Iola            62  75  50  56 /  90  70  80  20
Parsons-KPPF    63  75  52  58 /  90  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...EPS
Hazardous weather outlook, May 7, 3:47 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Tue May 7 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe weather is possible for mainly southern Kansas this
afternoon through the late evening hours. Very large hail up to
baseball size, damaging winds up to 70 mph, and a few tornadoes
will be possible. The storms could congeal into a bowing line
segments later tonight with damaging winds as the main risk.

In addition, numerous showers and storms continue to develop and
move across the region tonight. Some of this activity could train
over the same areas. This would increase the risk for flash
flooding, please see the Flash Flood Watch for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms may be ongoing Wednesday morning, primarily
with a gusty wind and heavy rain threat. Additional thunderstorms
may redevelop Wednesday afternoon, but it is uncertain how strong
they will be able to get due to previous rounds of thunderstorms.
Should any storms become severe, the main threat looks to be east
of the Kansas Turnpike.

In addition to the thunderstorm threat, significant rises on rivers
and creeks are expected across a large portion of the area. Please
see the latest River Flood Warnings and statements for additional
details. Additionally, depending on how much rain falls tonight,
residual flash and areal flooding is likely to cause some
significant problems through much of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 7, 6:07 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HEAVY RAIN       3 ESE OXFORD            37.26N 97.11W
05/07/2019  M2.57 INCH       COWLEY             KS   TRAINED SPOTTER

            FELL IN 45 MINUTES.

&&

BDK
Local storm report, May 7, 6:11 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      1 S AUGUSTA             37.68N 96.98W
05/07/2019                   BUTLER             KS   EMERGENCY MNGR

            WATER OVER THE ROAD, SOUTH SIDE OF TOWN.

&&

BDK
Local storm report, May 7, 6:47 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLOOD            3 S ATLANTA             37.39N 96.77W
05/07/2019                   COWLEY             KS   EMERGENCY MNGR

            211TH ROAD IS IMPASSIBLE FROM HIGH WATER.

&&

BDK
Special weather statement, May 7, 7:18 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
718 PM CDT Tue May 7 2019

KSZ067-082-080045-
Reno KS-Kingman KS-
718 PM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 745 PM CDT.

* At 717 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Cunningham, or 8 miles east of
  Preston...moving northeast at 25 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Cunningham, Turon, Langdon and Penalosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3792 9845 3782 9814 3758 9843 3761 9847
      3782 9846 3783 9847 3787 9847
TIME...MOT...LOC 0018Z 207DEG 20KT 3772 9841

KLEINSASSER
Local storm report, May 7, 7:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     ROSE HILL               37.57N 97.13W
05/07/2019                   BUTLER             KS   BROADCAST MEDIA

            1 FOOT DIAMETER TRIM LIMB IS DOWN ON THE SOUTH SIDE OF
            TOWN. DELAYED REPORT FROM KAKE TV.

&&

BDK
Local storm report, May 7, 7:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     PIEDMONT                37.62N 96.37W
05/07/2019  E80 MPH          GREENWOOD          KS   TRAINED SPOTTER

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTAreal Flood WarningICTNeosho15 hr
May 7, 7:18 PM CDTSpecial Weather StatementICTKingman27 min
May 7, 7:43 PM CDTSpecial Weather StatementICTReno32 min
May 7, 7:54 PM CDTSpecial Weather StatementICTCowley36 min
May 7, 8:10 PM CDTRiver Flood WarningICTLincoln20 hr
May 7, 8:23 PM CDTRiver Flood WarningICTMcPherson, Saline59 hr
May 7, 8:28 PM CDTRiver Flood WarningICTLincoln4 days
May 7, 8:30 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
May 7, 8:38 PM CDTSpecial Weather StatementICTHarper, Kingman37 min
May 7, 8:42 PM CDTSpecial Weather StatementICTCowley33 min
May 7, 8:46 PM CDTRiver Flood WarningICTCowley4 days
May 7, 8:56 PM CDTSevere Thunderstorm WarningICTCowley35 min
May 7, 9:13 PM CDTSpecial Weather StatementICTWoodson32 min
May 7, 9:21 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno24 min
May 7, 9:42 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner12 hr
May 7, 9:46 PM CDTSpecial Weather StatementICTHarper29 min
May 7, 9:51 PM CDTSpecial Weather StatementICTButler24 min
May 7, 10:00 PM CDTSpecial Weather StatementICTButler30 min
May 7, 10:20 PM CDTSevere Thunderstorm WarningICTHarper, Sumner33 min
May 7, 10:29 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner46 min
May 7, 10:33 PM CDTAreal Flood WarningICTReno12 hr
May 7, 11:02 PM CDTSpecial Weather StatementICTButler28 min
May 7, 11:03 PM CDTFlash Flood Warning EmergencyICTButler, Cowley, Sedgwick, Sumner5 hr
May 7, 11:06 PM CDTSpecial Weather StatementICTSumner24 min
May 7, 11:18 PM CDTTornado WarningICTButler30 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 7, 11:45 PM CDTSevere Thunderstorm WarningICTButler20 min
May 8, 12:31 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood59 min
May 8, 12:47 AM CDTFlash Flood WarningICTCowley, Sumner9 hr
May 8, 1:15 AM CDTFlash Flood WarningICTReno6 hr
May 8, 1:15 AM CDTRiver Flood WarningICTButler, Cowley55 hr
May 8, 1:22 AM CDTRiver Flood WarningICTEllsworth10 hr
May 8, 1:23 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 8, 2:05 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
May 8, 2:14 AM CDTAreal Flood WarningICTMcPherson8 hr
May 8, 2:37 AM CDTSevere Thunderstorm WarningICTLabette, Neosho53 min
May 8, 3:09 AM CDTRiver Flood WarningICTButler, Cowley41 hr
May 8, 3:33 AM CDTRiver Flood WarningICTKingman57 hr
May 8, 4:48 AM CDTFlash Flood WarningICTRice5 hr
May 8, 4:57 AM CDTFlash Flood WarningICTMarion5 hr
May 8, 6:30 AM CDTFlash Flood WarningICTMarion3 hr
May 8, 7:01 AM CDTAreal Flood WarningICTChase3 hr
May 8, 7:44 AM CDTRiver Flood WarningICTSumner61 hr
May 8, 8:52 AM CDTAreal Flood WarningICTHarper, Kingman, Reno73 min
May 8, 8:53 AM CDTRiver Flood WarningICTSedgwick41 hr
May 8, 8:58 AM CDTRiver Flood WarningICTReno21 days
May 8, 10:07 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Cowley, Elk, Greenwood and 14 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.